Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Bismarck, ND

June 19, 2016McKenzie County, Mountrail County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 19, 2016, 12:29 AM CDT for McKenzie County, Mountrail County, Williams County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2016, 12:29 AM CDT (05:29 UTC)
Expired
Jun 19, 2016, 1:30 AM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties McKenzie County, ND, Mountrail County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 142 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 10:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

657 
WUUS53 KBIS 190529
SVRBIS
NDC053-061-105-190630-
/O.NEW.KBIS.SV.W.0057.160619T0529Z-160619T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1229 AM CDT SUN JUN 19 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MOUNTRAIL COUNTY IN NORTHWESTERN NORTH DAKOTA...
  SOUTHEASTERN WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA...
  NORTHEASTERN MCKENZIE COUNTY IN NORTHWESTERN NORTH DAKOTA...

* UNTIL 130 AM CDT

* AT 1229 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  SOUTHEAST OF WILLISTON...MOVING EAST AT 50 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BELDEN AROUND 130 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE PARSHALL
BAY RECREATION AREA...KEENE...RAWSON...WHITE TAIL BAY RECREATION AREA...
CHARLSON...WHITE EARTH BAY RECREATION AREA...TOBACCO GARDEN BAY
RECREATION AREA AND LEWIS AND CLARK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4842 10238 4785 10223 4785 10238 4784 10239
      4781 10357 4808 10364
TIME...MOT...LOC 0528Z 256DEG 44KT 4801 10345 

HAIL...1.50IN
WIND...60MPH
 
$$

CJS
3 follow-up statements
606 
WWUS53 KBIS 190550
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1250 AM CDT SUN JUN 19 2016

NDC053-061-105-190630-
/O.CON.KBIS.SV.W.0057.000000T0000Z-160619T0630Z/
MOUNTRAIL ND-WILLIAMS ND-MCKENZIE ND-
1250 AM CDT SUN JUN 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WESTERN MOUNTRAIL...SOUTHEASTERN WILLIAMS AND NORTHEASTERN
MCKENZIE COUNTIES...

AT 1250 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES NORTHEAST
OF WATFORD CITY...MOVING EAST AT 50 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  NEW TOWN AROUND 115 AM CDT.
  BELDEN AROUND 130 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE PARSHALL
BAY RECREATION AREA...KEENE...WHITE TAIL BAY RECREATION AREA...CHARLSON...
WHITE EARTH BAY RECREATION AREA...TOBACCO GARDEN BAY RECREATION AREA
AND LEWIS AND CLARK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4842 10238 4785 10223 4785 10238 4784 10239
      4782 10330 4816 10335
TIME...MOT...LOC 0548Z 260DEG 42KT 4805 10309 

HAIL...1.50IN
WIND...60MPH
 
$$

CJS
073 
WWUS53 KBIS 190614
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
114 AM CDT SUN JUN 19 2016

NDC105-190623-
/O.CAN.KBIS.SV.W.0057.000000T0000Z-160619T0630Z/
WILLIAMS ND-
114 AM CDT SUN JUN 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMS COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
WILLIAMS COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTH CENTRAL AND NORTHWESTERN NORTH DAKOTA.

LAT...LON 4842 10238 4785 10223 4785 10238 4784 10239
      4783 10281 4830 10282
TIME...MOT...LOC 0613Z 256DEG 44KT 4812 10264 

$$

NDC053-061-190630-
/O.CON.KBIS.SV.W.0057.000000T0000Z-160619T0630Z/
MOUNTRAIL ND-MCKENZIE ND-
114 AM CDT SUN JUN 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WESTERN MOUNTRAIL AND NORTHEASTERN MCKENZIE COUNTIES...

AT 113 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF 4
BEARS LODGE...OR 17 MILES SOUTHWEST OF STANLEY...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  BELDEN AROUND 130 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE WHITE
EARTH BAY RECREATION AREA AND PARSHALL BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4842 10238 4785 10223 4785 10238 4784 10239
      4783 10281 4830 10282
TIME...MOT...LOC 0613Z 256DEG 44KT 4812 10264 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
792 
WWUS53 KBIS 190631
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
131 AM CDT SUN JUN 19 2016

NDC053-061-190640-
/O.EXP.KBIS.SV.W.0057.000000T0000Z-160619T0630Z/
MOUNTRAIL ND-MCKENZIE ND-
131 AM CDT SUN JUN 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MOUNTRAIL AND
NORTHEASTERN MCKENZIE COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTH CENTRAL AND NORTHWESTERN NORTH DAKOTA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN BISMARCK.

LAT...LON 4842 10238 4785 10223 4785 10238 4784 10239
      4783 10281 4830 10282
TIME...MOT...LOC 0629Z 256DEG 44KT 4812 10264 

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:55 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 18, 11:55 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1155 PM CDT SAT JUN 18 2016

.UPDATE...
Issued at 1151 PM CDT Sat Jun 18 2016

Thunderstorms continue to work into northwest North Dakota.
Environmental parameters continue to be impressive stretching
through the northern portions of the state with strong instability
and very strong deep layer shear. This will keep the severe threat
going over northern locations through the early morning hours.

UPDATE Issued at 916 PM CDT Sat Jun 18 2016

Severe thunderstorms continue to move through northeast Montana,
and have produced large hail along with winds in excess of 70 mph.
The line currently stretches from near Glasgow northward into
Saskatchewan. Current timing of the storm brings it into northwest
North Dakota around 1100 pm. Latest experimental HRRR along with
the NAM Nest have been the models that have had the best handle
with the situation with regards to timing, but seem to be running
a bit far north with the southern edge of the system. For mid-
evening update have adjusted the timing of the storm arrival a bit
over the west...along with adjusting timing as it spreads through
the northern half of our area. Have also spread the mention of
possible severe a little bit further south with current storms
running a bit south of what model guidance has been suggesting.
Parameters mentioned in previous discussions are still on tap to
bring the severe potential.

UPDATE Issued at 543 PM CDT Sat Jun 18 2016

Lighter showers/thunderstorms over southeast Saskatchewan continue
to lift to the northeast with stronger convection affiliated with
strong upper level wave continues to develop over central Montana.
Expect these storms to strengthen and continue to develop to the
east overnight. Latest batch of high-res models show convection
pushing into the northwest portion of the state late tonight
towards 11pm or midnight...though a storm or two sneaking in ahead
of the main system will not be out of the question. For early
evening update have adjusted precipitation timing a bit.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 121 PM CDT Sat Jun 18 2016

Main forecast problem in the short term forecast is the chance of
thunderstorms tonight into Sunday morning.

Latest surface analysis shows high pressure over northern ND and
deepening low pressure over the lee of the northern Rockies.
Pressures will continue to fall but comparing the forecast 18 UTC
NAM/GFS MSLP to current 18 UTC analysis, both are about 4mb too
low over western and central ND. Think this may tend to delay
onset of convection compared to each model.

An upper low was situated over the eastern Pacific with a strong
shortwave is lifting northeast through Washington state. Ahead of
this wave, mid and high level west-southwest winds will increase
significantly. Forcing with this wave will overspread a warm and
moist airmass over central and eastern Montana. Thunderstorms are
expected to develop by mid to late afternoon and track east
northeast into southern saskatchewan and eventually track east
along the international, possibly transforming into a mesoscale
convective system with the potential for very strong winds.

Ahead of this, we will be sitting over an increasingly unstable
airmass over western and central ND. However, with building upper
heights, we may not be able to initiate convection. In fact most
short range models keep the forecast area void of any convection
until the aforementioned strong convection moves into northwest ND.

Most of the meso-scale models and the deterministic global NAM/GFS
indicate a more northward track to convection, just grazing or
even moving north of the international border. The ECMWF has been
consistent in keeping convection a little farther south, moving
through the top two tier of counties in the north, or basically
along and north of the Highway 2 corridor. The latest 12 UTC NSSL
WRF is also consistent in keeping a more southerly track to some
of the storms, even dropping down to near lake Sakakawea. The 12
UTC SPC SSEO is also depicting convection south of the lake over
northwest ND. leaned toward these latter solutions when deciding
where to add a mention of severe wording, which was basically
along and north of the big lake east to Pierce and Rolette
counties. We also added most of McKenzie and part of Dunn
counties to this area. With very strong winds aloft the main
threat appears to be significant damaging winds associated with an
MCS. If convection remains discrete as it moves into ND the shear
profile would support supercells with large hail and possibly a
tornado. We could also see a brief spinup along the leading edge
of a bowing line of convection. Heavy rain will also accompany
these storms but the forward propagation should limit excessive
rainfall.

Convection should move east of the forecast area by the 09-12 UTC
timeframe. After this we are expecting dry conditions Sunday. It
will be windy, especially across the north and west. It looks
marginal at this time for a wind advisory, but considering the
potential for severe weather tonight, will let the mid shift take
another look after the 00 UTC model data arrives.

.LONG TERM...(Sunday night through Saturday)
Issued at 121 PM CDT Sat Jun 18 2016

A drier and cooler northwest flow dominates the Sunday night through
Tuesday time period, as a transitory ridge amplifies over the
northern Rockies and into North Dakota. High temperatures Monday
will be in the 70s, then 70s to lower 80s for highs Tuesday. Low
temperatures both Monday and Tuesday morning will be in the 50s.

For Tuesday night and Wednesday night, a shortwave trough working
through the pacific northwest scoots into and through the upper
ridge Tuesday night and Wednesday. In doing so, moisture advection
increases with thunderstorms initiating along and ahead a surface
low pressure and trough exiting as it slides into western and
central North Dakota late Tuesday night and through the day
Wednesday. The shortwave trough exits Wednesday night into early
Thursday morning with an associated cold front shifting from
northwest through southeast. Cold air advection Thursday with
residual showers possible in the north central and Turtle Mountains.

Thursday night into Friday, transitory ridge slips across with dry
conditions expected. Timing this far out will likely need some
adjustment, but the overall trend hereafter is a progressive pattern
with periodic chances of showers and thunderstorms Friday night and
again Saturday night.

High temperatures will remain parked in the low to mid 80s for most
of western and central ND with overnight lows in the 50s to around
60.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1151 PM CDT Sat Jun 18 2016

Numerous showers and thunderstorms will continue to develop over
northwest North Dakota early this morning and spread east. Large
hail and damaging wind gusts will be possible with some of these
storms. Elsewhere, isolated thunderstorms will be possible.
Otherwise...VFR conditions are expected. Gusty northwest winds
expected on Sunday.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...TWH
LONG TERM...KS
AVIATION...JJS
Hazardous weather outlook, Jun 18, 9:15 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT SAT JUN 18 2016

NDZ001>005-009>013-017>019-021>023-200215-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-
915 PM CDT SAT JUN 18 2016 /815 PM MDT SAT JUN 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

TONIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY TO
THE NORTH OF HIGHWAY 200. THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

NDZ020-025-031>037-040>048-050-051-200215-
OLIVER-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
915 PM CDT SAT JUN 18 2016 /815 PM MDT SAT JUN 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF THE AREA TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:28 PM CDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams62 min
Jun 19, 1:32 AM CDTSpecial Weather StatementBISWilliams43 min
Jun 19, 1:36 AM CDTSpecial Weather StatementBISMountrail, Ward24 min
Jun 19, 1:59 AM CDTSpecial Weather StatementBISWilliams31 min
Jun 19, 2:03 AM CDTSpecial Weather StatementBISWard27 min
Jun 19, 2:11 AM CDTSevere Thunderstorm WarningBISMcHenry, Renville, Ward64 min
Jun 19, 2:47 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce58 min
Jun 19, 3:17 AM CDTWind AdvisoryBISBillings, Burke, Divide, Dunn, Golden Valley, McKenzie and 3 more17 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.